Intensive care medication can affect mental health

by JoelLane 15. October 2012 16:58

icu More than half of intensive care patients suffer mental health problems shortly afterwards, a UK study has shown.

The psychological after-effects, which include depression, anxiety and post-traumatic stress disorder (PTSD), are thought to be partly due to certain drugs.

Sedatives and anti-hypertensive drugs are highlighted as risk factors by the study when used in the intensive care environment.

Of 157 patients at University College Hospital, London, 55% were found to be suffering from psychological illness three months after intensive care treatment.

Depression was the most common disorder (46%), followed by anxiety (44%) and PTSD (27%).

The risk of such problems increased with time spent in intensive care, as well as certain types of medication – including diazepam, a widely used sedative.

Psychologist Dr Dorothy Wade said that patients who regain consciousness in an intensive care unit, surrounded by machines, can be “in a terrified state”.

She commented on the study findings: “As well as looking at modifying our drug treatments, we may need to invest more time in the psychological care of a patient and find ways to prevent psychological suffering in the intensive care unit.”

Bob Winter, President of the Intensive Care Society, said the study had implications for specialists in the field: “The association of benzodiazepine use with subsequent psychological symptoms has important implications for sedative practice in intensive care.

“There are also implications for how we make our interventions tolerable in terms of how we can reduce the duration of sedation.”

Comments are closed

TextBox

Tag cloud

Calendar

<<  August 2016  >>
MoTuWeThFrSaSu
25262728293031
1234567
891011121314
15161718192021
22232425262728
2930311234

View posts in large calendar

Month List